What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 23, 1:00 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, May 23, 1:00 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
200 PM EDT Mon May 23 2022
.SYNOPSIS...
Warm and humid conditions along with a few fronts will maintain
unsettled weather across the area through much of the week.
Drier conditions could then return next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: An area of low pressure will continue to shift north-
northeast across northern Georgia and eventually into the South
Carolina Upstate and western North Carolina while much of the region
remains along the edge of high pressure centered across the western
Atlantic. Low-lvl convergence associated with this departing low
should help initiate/produce additional showers/thunderstorms south
of its center, remaining just inland to the local area through early
afternoon. Further south, a weaker zone of convergence depicted via
sfc obs and visible satellite imagery should promote new shower and
thunderstorm development across central and south-central Georgia,
with activity eventually reaching inland most locations mid-late
afternoon. Ahead of convection, sfc heating continues with breaks in
cloud cover (high temps nearing mid-upper 80s). Although mid-lvl
lapse rates are somewhat weak, southerly sfc winds will continue to
draw moisture into the region with most areas exhibiting dewpts in
the the lower 70s and PWATs approaching 1.75 inches. MLCAPE ranging
between 1500-2000 J/kg combined with 35-40 kt low-mid lvl flow
should support at least the potential for some stronger convection,
perhaps severe across inland zones where the combination of
instability and shear are most favorable. Isolated instances of
damaging winds will be the primary concern along with brief heavy
rainfall with convection moving into the region. Some hail is also
possible given 800-900 J/kg -10 to -30C CAPE. By the time the bulk
of convection reaches inland counties, wind profiles become more
unidirectional and less likely to produce a tornado threat to the
local area, especially given the displacement of backing sfc winds
well north-northwest of the area in closer proximity to the
departing sfc low. However, should a few thunderstorms develop ahead
of this anticipated cluster/line, the tornado threat remains non-
zero for the next few hours. Hi-res models still indicate a
cluster/broken line of showers and thunderstorms progressing east-
northeast into the area late afternoon through early evening, but in
a rather weakening state as the bulk of favorable convergence
remains west and northwest of the local area with departing low
pressure center. However, sufficient instability and modest shear
along with any cold pooling could push convection to the I-95
corridor in an enhanced state with a damaging wind and heavy rain
concern, before a weakening trend is favored due to diurnal heat
loss.
Tonight: Any lingering showers and thunderstorms dissipate in
intensity and coverage through the evening. After midnight, dry
conditions are anticipated. Lows should again be in the upper
60s to low 70s for most areas.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
A cold front just north of the SC Lowcountry Tuesday could move
south into northern portions of the Lowcountry Tuesday night
before shifting back north Wednesday as southerly flow increases
ahead of an approaching cold front to the west. This secondary
cold front should remain west of the area through Thursday.
Shortwave energy and plentiful moisture will support higher
than normal rain chances into Tuesday evening, especially inland
where an inch or more is possible. Should see lower rain
chances/amounts the rest of Tuesday night into early Thursday
before increasing again well inland later Thursday as the cold
front nears. Fortunately, the lack of strong deep layer shear
most of the time will preclude much organized convection but
certainly can't rule out a few severe storms, especially Tuesday
and Thursday. Probably the slightly bigger threat though is
localized flash flooding due to heavy rainfall. Temperatures
should mainly stay near to above normal.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The SC Lowcountry/GA Coastal Empire should be in the warm
sector ahead of an approaching cold front which should arrive
late Thursday night and/or Friday. Should see a good chance for
showers/storms from late Thursday (mainly well inland) into
Friday (likely ending later in the day inland). The front should
push offshore Friday night with slightly cooler/drier
conditions for at least part of the weekend. By the end of the
weekend into early next week we could see the stalled front
offshore shift back inland leading to some rain chances once
again. Temperatures should generally stay near to above normal
through the period.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions should prevail through 18Z Tuesday at CHS/JZI/SAV
terminals. However, showers and thunderstorms could impact all
terminals this evening, which could temporarily produce MVFR/IFR or
potentially lower conditions. At this time, shower/thunderstorm
activity has been delayed until at least 21Z, where VCTS has been
included at all TAF sites for a few hours. Should trends become more
favorable, TEMPO groups for thunderstorms will likely be needed.
Extended Aviation Outlook: Periodic restrictions possible Tuesday
and again Thursday night into Friday as a few fronts impact the
area. Could also see a bit better chance for at least MVFR
ceilings Tuesday night into Wednesday, especially at KCHS/KJZI
which will be closer to a stalled front. Breezy conditions will
also be possible Thursday.
&&
.MARINE...
This Afternoon through Tonight: Southerly winds will prevail
this afternoon, with speeds mostly in the 10-15 kt range. Some
enhancement is expected along the land/sea interface this
afternoon/evening, with gusts around 20 kt at times. Overnight,
winds will remain southerly with speeds averaging 10-15 kt. Seas
will range between 2-3 ft through the period.
Tuesday through Saturday: A cold front may move south into the
Charleston County waters Tuesday night before shifting back
north ahead of another cold front which should push through at
least the nearshore waters Friday night. Conditions overall
should remain below Small Craft Advisory levels although can't
rule out marginal SCA conditions in Charleston Harbor Thursday
and maybe the offshore GA waters Thursday night.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...DPB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, May 23, 2:42 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
342 PM EDT Mon May 23 2022
GAZ116>119-137>141-SCZ048-050-241945-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Beaufort-Charleston-
342 PM EDT Mon May 23 2022
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Severe Thunderstorms: Thunderstorms are expected to move in from the
west and impact the area through the evening. Thunderstorms will be
capable of producing damaging wind gusts and hail. While the threat
for severe weather will exist across the entire area, the highest
risk is expected to remain inland where a Severe Thunderstorm Watch
is currently in effect until 11 PM EDT.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heavy Rainfall: Showers and thunderstorms producing heavy rainfall
may lead to localized flooding across the region Tuesday into Tuesday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099>101-114-115-SCZ040-042>045-047-049-051-052-241945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-Allendale-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Coastal Colleton-Coastal Jasper-Tidal Berkeley-
342 PM EDT Mon May 23 2022
...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heavy Rainfall: Showers and thunderstorms producing heavy rainfall
may lead to localized flooding across the region Tuesday into Tuesday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-241945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
342 PM EDT Mon May 23 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 23, 12:55 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
155 PM EDT Mon May 23 2022
GAZ087-231830-
Jenkins-
155 PM EDT Mon May 23 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...
At 154 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Butts, or 10 miles southwest of Millen,
moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Millen, Butts and Emmalane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3286 8200 3275 8186 3261 8197 3261 8201
3266 8208 3270 8210
TIME...MOT...LOC 1754Z 206DEG 14KT 3267 8202
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRSpecial weather statement, May 23, 1:15 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
215 PM EDT Mon May 23 2022
GAZ087-088-231845-
Jenkins-Screven-
215 PM EDT Mon May 23 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES...
At 214 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Scarboro, or near Millen, moving northeast
at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Millen, Butts, Hiltonia, Woodcliff, Hilltonia, Emmalane, Millhaven
and Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3269 8206 3295 8186 3294 8183 3295 8182
3291 8176 3296 8169 3288 8149 3264 8194
TIME...MOT...LOC 1814Z 228DEG 25KT 3274 8191
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SPRSpecial weather statement, May 23, 2:22 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Charleston SC
322 PM EDT Mon May 23 2022
GAZ088-SCZ040-231945-
Screven-Allendale-
322 PM EDT Mon May 23 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES...
At 322 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Millhaven, or 14 miles north of Sylvania,
moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Allendale, Seigling, Millett, Martin, Millhaven, Appleton and Burtons
Ferry Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3311 8137 3311 8129 3307 8122 3286 8161
3295 8170 3304 8156 3307 8159 3307 8160
3309 8160 3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 1922Z 229DEG 22KT 3296 8160
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRSpecial weather statement, May 23, 2:50 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
350 PM EDT Mon May 23 2022
GAZ099-114-232000-
Candler-Tattnall-
350 PM EDT Mon May 23 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...
At 350 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cobbtown, or 9 miles southwest of Metter,
moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cobbtown and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3238 8220 3234 8203 3220 8213 3224 8222
3228 8223
TIME...MOT...LOC 1950Z 203DEG 18KT 3228 8216
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 23, 2:59 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
359 PM EDT Mon May 23 2022
GAZ099-232030-
Candler-
359 PM EDT Mon May 23 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER COUNTY...
At 359 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Aline, or near Metter, moving northeast at
20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Metter and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3250 8215 3243 8194 3229 8207 3231 8221
TIME...MOT...LOC 1959Z 203DEG 18KT 3233 8214
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH